(CBS News) Millions of people a year take over-the-counter drugs that contain acetaminophen, and hundreds of them die from overdoses of that medication. Under growing government pressure -- and facing lawsuits -- the maker of Tylenol, McNEIL-PPC, Inc., is now putting a new warning on its cap that says "contains acetaminophen, always read the label."
The warning is to make it explicitly clear that Tylenol products contain acetaminophen, a pain reliever that's long been connected to liver failure and overdose, CBS News medical contributor Dr. Holly Phillips explained on "CBS This Morning."
Tylenol is generally safe, Phillips said, with most people able to consume about 3,000 milligrams spread through a day -- the equivalent of six extra-strength Tylenol. However, overdoses can occur -- and typically in one of three scenarios: mixing Tylenol with alcohol, combining Tylenol with other acetaminophen-containing products -- such as NyQuil or Sudafed -- or consuming Tylenol with prescription drugs that also contain acetaminophen. Half of all Tylenol overdose deaths are intentional in cases when people try to harm themselves, according to the Centers for Disease Control and Prevention.
Liver damage from acetaminophen is "very rare," Phillips said, adding, "A hundred million people a year take Tylenol. That's really a huge number and we only see liver damage in a fraction of a percent, but that's still too many when you consider that it's completely avoidable."
While the FDA has been looking at more closely regulating acetaminophen products -- such as limiting the number of pills in a bottle, ending the sale of extra-strength versions, and even making the product prescription-only -- Phillips said it is unlikely it will happen.
Instead, she said, the label with be "big and bold" and "hopefully ... will help."
Watch Phillips' full "CTM" segment above.
© 2013 CBS Interactive Inc. All Rights Reserved.